Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Des Moines, IA

March 24, 2007Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 24, 2007, 5:28 AM CDT for Crawford County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2007, 5:28 AM CDT (10:28 UTC)
Expired
Mar 24, 2007, 6:15 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 241028
SVRDMX
IAC047-241115-
/O.NEW.KDMX.SV.W.0032.070324T1028Z-070324T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT MAR 24 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 615 AM CDT

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF EARLING...OR 36 MILES SOUTH OF IDA GROVE...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENISON AND 7 MILES NORTHWEST OF MANILLA BY 600 AM CDT...

THE TOWNS OF DOW CITY...ARION...BUCK GROVE...DENISON AIRPORT AND VAIL
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9567 4186 9545 4187 9510 4215 9519
      4204 9567

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDMX 241044
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT SAT MAR 24 2007

IAC047-241115-
/O.CON.KDMX.SV.W.0032.000000T0000Z-070324T1115Z/
CRAWFORD IA-
544 AM CDT SAT MAR 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD
COUNTY UNTIL 615 AM CDT...

AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
DEFIANCE...OR 31 MILES SOUTH OF IDA GROVE...MOVING NORTHEAST AT 35
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENISON AND MANILLA BY 555 AM CDT...

THE TOWNS OF ARION...DOW CITY...BUCK GROVE...DENISON AIRPORT...
ASPINWALL AND VAIL ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9567 4186 9545 4187 9510 4215 9519
      4204 9567

$$

JOHNSON
000 
WWUS53 KDMX 241111
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
611 AM CDT SAT MAR 24 2007

IAC047-241121-
/O.EXP.KDMX.SV.W.0032.000000T0000Z-070324T1115Z/
CRAWFORD IA-
611 AM CDT SAT MAR 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
615 AM CDT...

AT 607 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF 
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4186 9567 4186 9545 4187 9510 4215 9519
      4204 9567

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:30 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 24, 3:30 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SAT MAR 24 2007

.SHORT TERM /TODAY-TONIGHT/...

ACTIVE WEATHER PATTERN SETTING UP THROUGH FORECAST PACKAGE. MAIN
CHALLENGES THIS PERIOD INCLUDE THREAT OF HEAVY RAINFALL AND POSSIBLE
SEVERE ON SUNDAY...AND AGAIN TOWARD THE END OF NEXT WEEK. SFC
FEATURES TNT ONCE AGAIN FOCUS ON MULTIPLE BOUNDARIES LIFTING NORTH
ACROSS THE REGION. FRONTOLYTIC WARM FRONT EXTENDING FROM SOUTH
DAKOTA LOW NOW OVER NORTH CENTRAL IOWA. STRONGER WARM FRONT ENTERING
SOUTHERN NEBRASKA AND EXTENDING ACROSS SOUTHERN IOWA ATTM. WARM
TEMPS AND MOISTURE CONTINUES TO POOL SOUTH OF THE FRONT WITH THE
FIRST PUSH OF MOISTURE NOW INTO IOWA EARLY THIS MORNING. SHORT RANGE
MODELS HAVE H850 BOUNDARY IN EASTERN NE AS THE FOCUS OF STORM
DEVELOPMENT AND AT 07Z...LIGHTING UP NICELY OVER THAT AREA. CONCERNS
FOR POTENTIAL HEAVY RAINFALL AMPLIFYING AS H700 FLOW VERY WEAK
TONIGHT AND CAPE NOT ALL THAT STRONG. WITH WEAK WESTERLY FLOW AT
H700...EXPECT THE STORMS TO REMAIN TIED TO AND DEVELOP ALONG THE
BOUNDARY AND CROSS CWA DURING THE DAY TODAY. DIFFERENCES REMAIN
BETWEEN NAM AND GFS THOUGH GFS MOST RESEMBLES CURRENT PRECIP
LOCATION. FORCING SIMILAR IN BOTH MODELS. CURRENT ACTIVITY SEEMS
FOCUSED ON NOSE OF NOCTURNAL JET WHICH WEAKENS DURING THE EARLY
MORNING. AS H850 LOW RIDES NORTHEAST ...THERMAL FIELDS ADVANCE
NORTHEAST AS WELL WITH INCREASING ELEVATED CONVECTION TODAY TOWARD
NOON AND LATER THIS AFTERNOON. BEST LIFT SHIFTS OVER NORTHERN IA LATE
TODAY AND TONIGHT. INSTABILITY MUTED WITH GENERAL THUNDER EXPECTED.
TEMPS WILL INCREASE SOUTH OF BOUNDARY TODAY WITH DECENT START TO DAY
ALREADY...TEMPS IN UPPER 40S NORTH TO NEAR 60 SOUTH. RISK OF SOME
RIVER FLOODING REMAINS OVER THE NEXT 48 HOURS FOR THE NORTHERN AND
SOME EASTERN BASINS...SO WILL EXTEND FLOOD WATCH THROUGH MONDAY
MORNING FOR RIVER FLOODING POTENTIAL BUT TRIM COUNTY COVERAGE OVER
THE SOUTHEAST.

.LONG TERM /SUNDAY-SATURDAY/...
INTERESTING DAY ON SUNDAY WITH MOST OF CWA IN WARM SECTOR BY
AFTERNOON. TEMPS ROCKET INSTABILITY INCREASES OVER THE AREA WITH
TROUGH/DRY SLOT PROGGED TO MOVE EAST DURING THE AFTERNOON. NAM/GFS
DIFFER GREATLY ON CAPE WITH NAM HOTTER ACROSS NORTHERN MS VALLEY BY
00Z. EASTERN HALF OF CWA RUNNING 800-1000 J/KG FOR THE AFTERNOON
HOURS AHEAD OF FRONT. WIND FIELDS IMPRESSIVE WITH H850 JET
INCREASING TO 40-45 KTS DURING THE PM HOURS. H500/H300 50-80 KTS
WITH AFTERNOON HOURS FAVORED. GFS NOT AS FOCUSED AS NAM FOR THE
EVENT AND CAPE VALUES MUCH LESS. NONE THE LESS...BULK SHEAR OVER
REGION SUFFICIENT FOR SCT SVR STORMS...ESPECIALLY EAST AND FAR
NORTHEAST BY LATE AFTERNOON. FOLLOWING THE SUNDAY SYSTEM NEXT WAVE
APPROACHES MONDAY WITH SW FLOW ALOFT. MOISTURE INCREASES LATE MONDAY
INTO TUESDAY WITH SHOWERY PATTERN BEGINNING AS STRONG WAVE OVER
ROCKIES
LIFTS INTO NORTHERN PLAINS. GEM/EURO A BIT SLOWER ONCE AGAIN
WITH SECOND EASTERN WAVE WHICH ADVECTS NORTHEAST LATE THURSDAY
AFTERNOON/EVENING TOWARD IOWA. THIS WOULD BE THE BEST CHANCE FOR A
LARGER SCALE OUTBREAK OF SVR STORMS IN/CLOSE TO OUR AREA THIS
UPCOMING PERIOD. MORE REFINEMENT LATER...BUT WILL BE MONITORING
CLOSELY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH CONTINUES FROM 7 AM
CDT SATURDAY THROUGH 7 AM MONDAY MORNING...

FOR ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN
-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&
Hazardous weather outlook, Mar 23, 10:52 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT FRI MAR 23 2007

IAZ005>007-016-017-024>028-035>039-048>050-250400-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-
1052 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS LATE TONIGHT SOUTH
OF HIGHWAY 3.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAIN IS EXPECTED SATURDAY AND SATURDAY NIGHT WHICH COULD
PRODUCE RIVER FLOODING INTO EARLY NEXT WEEK. ON SUNDAY AND INTO
MONDAY AS WELL AS WEDNESDAY AND THURSDAY THERE IS THE CHANCE FOR
THUNDERSTORMS WHICH MAY BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WINDS.

A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA SATURDAY MORNING. A
FLOOD WATCH IS IN EFFECT FOR THE AREA SATURDAY AND SATURDAY NIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY ON SUNDAY AND MONDAY AND
THEN AGAIN ON WEDNESDAY AND THURSDAY OF NEXT WEEK.

IAZ004-015-023-033-034-044>047-057>062-070>075-081>086-092>097-
250400-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1052 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY LATE TONIGHT...ESPECIALLY SOUTHWEST OF A
LINE FROM CARROLL TO DES MOINES TO OTTUMWA. THOUGH THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...ISOLATED NICKEL SIZE HAIL
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAIN IS EXPECTED SATURDAY AND SATURDAY NIGHT WHICH COULD
PRODUCE RIVER FLOODING INTO EARLY NEXT WEEK. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT SOUTHWEST
OF A LINE FROM CARROLL TO DES MOINES TO OTTUMWA...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREAT. HOWEVER...AN ISOLATED
TORNADO CANNOT BE RULED OUT. THERE IS ALSO A CHANCE FOR SEVERE
THUNDERSTORMS SUNDAY INTO MONDAY...AS WELL AS WEDNESDAY AND
THURSDAY...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA SATURDAY MORNING. A
FLOOD WATCH IS IN EFFECT FOR THE AREA SATURDAY AND SATURDAY NIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY ON SATURDAY...SUNDAY...MONDAY AND
THEN AGAIN ON WEDNESDAY AND THURSDAY OF NEXT WEEK.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:06 PM CDTDense Fog AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 12 more12 hr
Mar 24, 6:42 AM CDTSevere Thunderstorm WarningDMXBoone, Greene33 min
Mar 24, 6:46 PM CDTTornado WarningDMXButler29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.